"Changing Patterns of Non-Communicable Diseases"

14-16 August 2013

Crowne Plaza Hotel, Rosebank, Johannesburg, South Africa
 
13 August 2013                  ARRIVALS 
13:00-17:30

 IAMP Executive Committee(Closed session)

Day One: 14 August 2013
08:00 – 09:00  Registration and tea/coffee 

Opening Session :      "CHANGING PATTERNS OF NON-COMMUNICABLE DISEASES"
Facilitator: Prof. Jimmy Volmink, Stellenbosch University, Republic of South Africa

09:00 – 09:10 Opening and welcoming remarks
Prof Daya Reddy, President: Academy of Science of South Africa (ASSAf)
09:10 - 09:20 Remarks by the Inter-Academy Medical Panel (IAMP)
Dr Jo Ivey Boufford & Prof Lai-Meng Looi, IAMP Co-Chairs 
09:20 – 10:00 Keynote address

Representative from the Department of Science & Technology / Department of Health, RSA

10:00 – 10:20 Global burden of diseases
Dr Derek Yach, Vitality Institute, United States of America  
10.20 - 10.40  Burden of diseases in Southern Africa
Prof. Debbie Bradshaw, Medical Research Council, RSA
10:40 – 10:55  Discussion: Q&A
10:55 – 11:15 TEA BREAK
Session One:  Poverty and NCDs
Facilitator:Prof. Benson Estambale, Kenya National Academy of Sciences, Kenya
Presentations (15 minutes per speaker)
11:15 – 11:30

Poverty, inequity and NCDs in rural South Africa 
Prof Stephen Tollman, University of Witwatersrand, RSA 

11:30 – 11:45 Monitoring NCDs in urban slums 
Dr Steven van de Vijver, African Population and Health Research Center (APHRC), Kenya 
11:45 – 12:00 Poverty and NCDs: Lessons Learned
Dr. Charles Agyemang, University of Amsterdam, Netherlands/Kwame Nkrumah University of Science and Technology, Ghana
12:00 – 12:30 Discussion: Q&A
12:30 – 13:30 LUNCH
Session Two:  Science  of Prevention
Facilitator:Prof. Thomas, Zeltner, Swiss Academy of Medical Sciences, Switzerland
Presentations (15 minutes per speaker)
13:30 – 13.45 The first 1000 days of life and its relevance to NCDs
Prof Shane Norris, University of Witwatersrand/Medical Research Council, RS

13.45 – 14:00

Evidence that lifestyle changes can have an impact on obesity in the long term 
Prof Vicki Lambert, University of Cape Town, RSA 

14:00 – 14:15 Evidence that fiscal and legislative changes can have an impact on obesity 
Dr. Gary Sacks, Deakin University, Australia 
14:15 – 14:45 Discussion: Q&A

Session Three:  Targeting Individual Risk Behaviours 
Facilitator:Dr. Shahira Elsaied, Egyptian Young Academy, Egypt
Presentations (15 minutes per speaker)

14:45 - 15:00 Alcohol and drug abuse as risk factors
Prof Bronwyn Myers, Medical Research Council, RSA 
15.00 – 15:15 Cultural perceptions and their impact on NCD risk factors
Prof Ayodele Jegede, University of Ibadan, Nigeria 
15.15 - 15:30  Discussion: Q&A
15:30 - 16:00 TEA BREAK

Session Four: Cancer
Facilitator:Dr. Carmencita Padilla, National Academy of Science and Technology, Philippines
Presentations (15 minutes per speaker)

16:00 - 16:15 Cancer In Africa
Prof Charles Olweny, Uganda Martyrs University, Uganda 
16:15 - 16:30 Breast Cancer in countries of limited resources
Prof. Eva Kantelhardt, University of Halle, Germany
16:30 - 16:45 Discussion: Q&A
16:45 – 17:00 Day 1 Recap, wrap-up & closing 
18:00 – 22:00
Gala Dinner & Launch of ASSAf Report on Improved Nutritional Assessment of Micronutrients
Key note Address  by Dr Phil Mjwara, Director-General, Department of Science & Technology, RSA
Venue: Melrose Arch, Johannesburg
Day Two: 15 August 2013
08:00 – 08:30 Registration and tea/coffee

Session Five: Cutting Edge Science: Developing Country Applications and Innovative Point-of-Care Interventions for NCDs
Facilitator:Prof. Volker ter Meulen, IAP:the Global Network of Science Academies, Germany
Presentations (15 minutes per speaker)

08:30 – 08.45 Challenges to performing genomic studies on NCDs in African populations
Prof Michele Ramsay, University of Witwatersrand/National Health Laboratory Services, RSA
08.45 – 09:00 Wits Advanced Drug Delivery Platform (WADDP) for NCD Treatment 
Prof Yahya Choonara, University of Witwatersrand, RSA 
09:00 - 09:15 Discussion: Q&A
09:15 – 09:30 Non-blood based screening tools for NCDs
Prof Naomi Levitt, University of Cape Town, RSA 
09:30 – 09:45 Cost-effective drug combinations for patients with NCDs
Dr Denis Xavier, St. John’s Research Institute, India
09:45- 10:00  Discussion: Q&A
10:00 – 10:30 TEA BREAK

Session Six: Prevention and Management of Diabetes
Facilitator:Prof. Fola Esan, Nigerian Academy of Science, Nigeria
Presentations (15 minutes per speaker)

10:30 – 10:45 Integral management of diabetes and NCDs 
Dr Mary Amuyunzu-Nyamongo, African Institute for Health and Development (AIHD), Kenya 
10:45 – 11:00 Realistic targets for the care for people with diabetes in Sub-Saharan Africa
Prof Jean-Claude Mbanya, Hospital Central in Yaoundé, Cameroon 
11:00 – 11:15 Models of care: Tanzania experience
Dr Kaushik Ramaiya, International Diabetes Federation (IDF), Tanzania
11:15– 11:45 Discussion: Q&A
Session Seven: Prevention and Management of Hypertension-related NCDs 
Facilitator:Prof. Byng Soo Kim, The National Academy of Sciences, Republic of Korea
Presentations (15 minutes per speaker)
11:45 – 12:00 Hypertension in Africa
Prof. Albertino Damasceno, Eduardo Mondlane University, Mozambique
12:00 – 12:15 Factors contributing to hypertension in African populations  
Prof Alta Schutte, North-West University, RSA
12:15 – 12:30

Cardiovascular translational medicine
Prof. DePei Liu, Peking Union Medical College, China

12:30 – 13:00           Discussion: Q&A
13:00 – 14:00  LUNCH

Session Eight: Response of Health Systems to NCD Challenges
Facilitator:Dr. Oladoyin Odubanjo, The Nigerian Academy of Science, Nigeria
Presentations (15 minutes per speaker)

14:00 – 14:15 Integrating prevention and treatment for NCDs into primary health care
Dr Lara Fairall, University of Cape Town, RSA 
14:15 – 14:30 Integrating mental health with other NCDs 
Prof Inge Petersen, University of KwaZulu-Natal, RSA 
14:30 – 14:45

The South African National Health and Nutrition Examination Survey, 2012
Prof Demetre Labadarios, Human Sciences Research Council, RSA

14.45 - 15.00  Discussion: Q & A

Session Nine: Science-policy Roundtable
Facilitator: Prof Salim Abdool-Karim, Medical Research Council, RSA  

14:45 -16:15 Participants: 
Dr. Edith Madela-Mntla  (ICSU Regional Office for Africa)
16:15 – 16:25 Recap and wrap-up
16:35 – 16:35

Closing remarks
Dr. Jo Ivey Boufford (IAMP) & Professor Roseanne Diab (ASSAf)

16.35 - 17.05  Press Conference
18:30 - 22:00 Conference Dinner   
Moyo, Zoo lake, Johannesburg
Day Three: 16 August 2013
08:00-08:30 Registration and tea/coffee
08.30 - 09.30

NASAC Statement on the Chaninging Patterns of Health Problems in Sub-Saharan Africa
Closed session for Science Academies

Facilitator:Prof. Volker ter Meulen, IAP:the Global Network of Science Academies, Germany
Presentation and discussion

09:30-13:30
(Closed Session for Science Academies)
Presentations and discussion
13.00 – 14:00 LUNCH
14:00-17:00  4th IAMP General Assembly
(Closed Session)
 

 

 

CONFERENCE & GA HOME PAGE